Lincoln County News
October 21, 1999

"LifeLines" My journal about living with cancer

by Sandy Labaree

This journal submission describes the beginning of yet another round of radiation and chemotherapy. My sister Mary Ann comes to my rescue for a week and lines up a veritable army of my friends and family to help out during the weeks to come.

October 11, 1999: Today is the first day of my radiation treatments. I will be receiving my treatments at the Coastal Radiation Center in Bath. Initially, they were going to do 12 treatments, but they decided instead to do 10 treatments at a higher dosage. When I arrived at the center, the radiation specialist decided to redo some of my mapping markings. Occasional adjustments are needed to ensure that all areas are adequately covered during radiation.

I am familiar with the center, having been there for treatment last year. Many changes have been made to brighten up the radiation room and to make the patient waiting areas more welcoming and accommodating. The radiation treatments actually go very quickly, once you are lined up and positioned on the table. Usually, I am hardly there more than 15 minutes.

Tonight I experience what will be the common side effects of my treatment which is bone pain in my hip and lower back, the areas that are being radiated. I spend a very restless night not being able to get into a comfortable position, and my pain medication does not seem to be working.

Thank God that my sister Mary Ann came up from New Jersey last week to help me out and to line up a huge cast of my friends to come stay with me during the day while Ben is at work. I have been basically house-bound and confined to my bed for a good part of the day. Because of my discomfort at night, poor Ben has not gotten much sleep. Thanks to Mary Ann's organizational skills, one of my friends is at my house so Ben can leave for work at 8:00 a.m. He then returns home by 4:30 p.m. to relieve my friends and take me to my 5:00 p.m. radiation appointment. I will be starting my weekly chemotherapy this Thursday, which will continue indefinitely. Knowing I will need extra help during chemotherapy, Mary Ann has lined up friends and family through Nov. 4th!

In addition, meals and other goodies are arriving at my house daily. Mary Ann Canfield has also gone into high gear and established a daily mobile restaurant to our house. My refrigerator is overflowing! I am so thankful to have such good friends who like to cook as much as we like to eat. I am still on my modified BRAT diet, sticking mostly to bland foods.

October 13, 1999: Radiation treatments are causing me increased pain in my hip and lower back areas. Unfortunately, I am not allowed to use my heating pad. I miss that because it helped me sleep at night and relieved some of the pain. I have been on a new mix of pain medication that supposedly will prevent the nausea and vomiting that I was having on the previous medication. I have noticed that I have become very disoriented and have lost track of time, place, and people. It is actually quite amusing, because I don't know what day it is and I don't remember having conversations with Ben and my other caregivers. I first noticed the seriousness of the problem when I went to write my column last week. I was typing along at a very fast clip but the words were all misspelled and made no sense. I broke down in tears and had to dictate my column to Ben. I can identify with the frightening confusion and disorientation that Alzheimer's patients must feel.

Today, October 13th, is the 32nd anniversary of Ben's and my first date. He brings me a beautiful anniversary card and Happy Anniversary balloon. I feel helpless because I'm not able to reciprocate by going out and even buying a card.

October 14, 1999: Today is my first chemo treatment with weekly Taxol. When I arrive at Dr. Tom's office, Cindy notes that I'm not looking too well. Unfortunately, one of the side effects of my radiation treatments kicked in about 5am this morning, namely several bouts of diarrhea. Radiating the sacrum region of my lower back makes it impossible to avoid also radiating the colon. I was told to expect a couple weeks of diarrhea.

Tom examines me and we discuss my pain issues and determine that Ultram, a pain pill that I had been taking was responsible for my confusion, disorientation and mild hallucinations. Obviously I will discontinue using this drug and am now back to using only ibuprofen and Tylenol for pain management.

The intestinal distress today disrupts my chemo by requiring frequent trips into the bathroom hauling my IV tubes and pole. Cindy, being the expert she is, administers the Taxol, benedryl, Tagamet and decadron, and all goes smoothly and quickly. The infusion lasts no more than 1 hour 15 minutes. Cindy gives me nausea medication to take for two days following the treatment. Before I leave the office, she reminds me that my hair will fall out in about 2 weeks.

With the combination of the radiation side effects, my bone pain and now the chemo, sleep seems to be unknown. With only mild pain relievers I can get no sleep or rest. Unfortunately, I have not been able to tolerate any of the heavy duty pain medications. I have never before experienced constant pain with no relief. I pray that a solution can be found quickly. Ironically, the goal of the radiation and chemo is to eliminate my pain.

- - -

(Click here to go directly to the next column)